Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 148, NWS Memphis, TN

May 27, 2000Pontotoc County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 27, 2000, 6:27 PM CDT for Pontotoc County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2000, 6:27 PM CDT (23:27 UTC)
Expired
May 27, 2000, 7:15 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Whole counties

County Pontotoc County, MS

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WUUS54 KMEG 272328
SVRMEM
MSC115-280015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY JACKSON MS
627 PM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PONTOTOC COUNTY IN MISSISSIPPI

* UNTIL 715 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF PONTOTOC...MOVING EAST AT 30
  MPH.

THIS STORM WILL MAINLY AFFECT SMALLER COMMUNITIES AND RURAL AREAS.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

59

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:45 AM CDT, 14 hours 42 minutes earlier.

Area forecast discussion, May 27, 3:45 AM CDT, 14 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
345 AM CDT SAT MAY 27 2000

NUMEROUS THUNDERSTORMS TRAINING ACROSS NE AR AND BOOTHEEL THIS
MORNING. AREA RADARS INDICATE ACTIVITY EXTENDING WELL WEST OF CWA
INTO WRN AR. REMAINDER OF CWA UNDER CLEAR SKIES. UNSTABLE AIRMASS
ACRS THE ENTIRE CWA WITH DEWPOINTS IN THE LOWER 70S. LATEST RADAR
TRENDS INDICATE THAT TSTMS WL SWEEP ACRS NE AR...BOOTHEEL AND PARTS
OF W TN THIS MORNING. WL FOCUS HIER POPS ACRS THAT AREA TODAY AND
MENTION LOCALLY HEAVY RAIN ACRS NE AR AND THE BOOTHEEL. ALSO..EXPECT
POSSIBLE REDEVELOPMENT THIS AFTN INVOF BOUNDARY LEFT BY THIS MCS THIS
MORNING. WL ALSO MENTION SEVERE TODAY ACRS NE AR..BOOTHEEL AND PART
OF W TN.

FOR NRN MS WL MENTION A CHC OF TSTMS...MAINLY FOR THIS AFTN. THINK
MOST OF THE ACTION WL STAY N OF THIS AREA TODAY BUT AIRMASS TSTMS
POSSIBLE THIS AFTN. FWC TEMPS LOOK FINE. WL ADD A COUPLE DEGREES TO
TUP.

FOR TNGT..GOOD SHORTWAVE WL MOVE ACRS THE AREA AND WITH UNSTABLE
AIRMASS IN PLACE EXPECT A LINE OF TSTMS TO MOVE ACRS ENTIRE AREA
TONIGHT WITH SEVERE STORMS POSSIBLE. CLEARING LATE TONIGHT AND
SUNDAY WITH A MUCH DRIER AIRMASS MOVING INTO THE AREA WITH DEWPOINTS
DROPPING INTO THE 50S SUNDAY. PLEASANT MEMORIAL DAY ON TAP.

CURRENT EXTENDED LOOKS ON TRACK.

.MEM...NONE.
SJM

N

In the hours before

Local storm report, May 27, 2:23 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TENNESSEE
221 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    3 E CARDWELL              MO   WIND DAMAGE
05/27/00   DUNKLIN                        NUMEROUS TREES BLOWN DOWN.

1247 PM    LEACHVILLE                AR   TORNADO
05/27/00   MISSISSIPPI                    *** 1 INJ ***
                                          DAMAGE TO STRUCTURES WITH
                                          ONE MINOR INJURY. REPORT
                                          RELAYED BY JONESBORO STATE
                                          POLICE.

0107 PM    COOTER                    MO   WIND DAMAGE
05/27/00   PEMISCOT                       NUMEROUS TREES BLOWN DOWN.
                                          REPORTED BY STEELE PD.

NNNN
Special weather statement, May 27, 2:34 PM CDT, 3 hours 53 minutes before
ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-TNZ001-002-019-048-
049-272030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
234 PM CDT SAT MAY 27 2000

...SEVERE THUNDERSTORM WATCH CANCELED FOR NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL...AND A SMALL PART OF WEST TENNESSEE...

SEVERE THUNDERSTORM WATCH NUMBER 375 HAS BEEN CANCELED FOR
NORTHEAST ARKANSAS...PEMISCOT AND DUNKLIN COUNTIES IN THE MISSOURI
BOOTHEEL. IN ADDITION...THE WATCH HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES IN WEST TENNESSEE...LAKE...OBION...DYER...TIPTON
AND LAUDERDALE. THE THUNDERSTORMS THAT PROMPTED THE WATCH HAVE
MOVED OUT OF THESE AREAS...AND SEVERE WEATHER IS NOT EXPECTED.

THE SEVERE THUNDERSTORM WATCH HAS BEEN REPLACED BY A TORNADO WATCH...
NUMBER 378 FOR THE REMAINDER OF WEST TENNESSEE...AS WELL AS PORTIONS
OF MIDDLE TENNESSEE AND SOUTH CENTRAL KENTUCKY UNTIL 8 PM CDT.
Local storm report, May 27, 2:43 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TENNESSEE
244 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    PARIS                     TN   WIND DAMAGE
05/27/00   HENRY                          NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                   w       HENRY COUNTY SO.

N
Local storm report, May 27, 2:45 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TENNESSEE
245 PM CDT SAT MAY 27 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    3 E CARDWELL              MO   WIND DAMAGE
05/27/00   DUNKLIN                        NUMEROUS TREES BLOWN DOWN.

1247 PM    LEACHVILLE                AR   TORNADO
05/27/00   MISSISSIPPI                    *** 1 INJ ***
                                          DAMAGE TO STRUCTURES WITH
                                          ONE MINOR INJURY. REPORT
                                          RELAYED BY JONESBORO STATE
                                          POLICE.

0107 PM    COOTER                    MO   WIND DAMAGE
05/27/00   PEMISCOT                       NUMEROUS TREES BLOWN DOWN.
                                          REPORTED BY STEELE PD.

0230 PM    PARIS                     TN   WIND DAMAGE
05/27/00   HENRY                          NUMEROUS TREES AND
                                          POWER LINES DOWN.
Special weather statement, May 27, 4:22 PM CDT, 2 hours 5 minutes before
TNZ003-020-050>052-089-090-272215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY NWS PADUCAH KY
422 PM CDT SAT MAY 27 2000

...TORNADO WATCH 378 IN NO LONGER IN EFFECT FOR A PORTION OF
   WESTERN TENNESSEE...

THE FOLLOWING COUNTIES ARE NO LONGER IN THE WATCH:

WEAKLEY...GIBSON...CROCKETT...HAYWOOD...MADISON...FAYETTE AND
HARDEMAN.

STRONG TO SEVERE THUNDERSTORMS WERE MOVING INTO SOUTH CENTRAL
KENTUCKY FROM NORTHERN TENNESSEE. IT IS IN THIS AREA WHERE THE
GREATEST RISK FOR SEVERE THUNDERSTORMS AND TORNADOES EXISTS.

ACROSS FAR WESTERN TENNESSEE...THE THREAT FOR SEVERE THUNDERSTORMS
AND TORNADOES HAS SIGNIFICANTLY DIMINISHED...THUS THE TORNADO WATCH
HAS BEEN CANCELLED FOR THE AFOREMENTIONED COUNTIES.

NOLES
Special weather statement, May 27, 4:22 PM CDT, 2 hours 5 minutes before
TNZ003-020-050>052-089-090-272215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY NWS PADUCAH KY
422 PM CDT SAT MAY 27 2000

...TORNADO WATCH #378 IS NO LONGER IN EFFECT FOR A PORTION OF
   WESTERN TENNESSEE...

THE FOLLOWING COUNTIES ARE NO LONGER IN THE WATCH:

WEAKLEY...GIBSON...CROCKETT...HAYWOOD...MADISON...FAYETTE AND
HARDEMAN.

STRONG TO SEVERE THUNDERSTORMS WERE MOVING INTO SOUTH CENTRAL
KENTUCKY FROM NORTHERN TENNESSEE. IT IS IN THIS AREA WHERE THE
GREATEST RISK FOR SEVERE THUNDERSTORMS AND TORNADOES EXISTS.

ACROSS FAR WESTERN TENNESSEE...THE THREAT FOR SEVERE THUNDERSTORMS
AND TORNADOES HAS SIGNIFICANTLY DIMINISHED...THUS THE TORNADO WATCH
HAS BEEN CANCELLED FOR THE AFOREMENTIONED COUNTIES.

NOLES

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:05 PM CDTSevere Thunderstorm WarningMEGCoahoma40 min
May 27, 6:01 PM CDTSevere Thunderstorm WarningMEGTallahatchie44 min
May 27, 6:50 PM CDTSevere Thunderstorm WarningMEGCalhoun40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.